Alabama, 2023Hail and Damaging Winds in Alabama, June 18, 2023
June 18, 2023 · NWS HUN · 15 events in 2 counties and zones
A left-moving thunderstorm produced hail up to the size of baseballs and produced narrow swaths of wind damage from southern Madison County into west central Jackson County from late evening of the 18th into the early morning of the 19th. The winds also resulted in at least 1500 without power.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A left-moving thunderstorm produced hail up to the size of baseballs and produced narrow swaths of wind damage from southern Madison County into west central Jackson County from late evening of the 18th into the early morning of the 19th. The winds also resulted in at least 1500 without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 8:42 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 18, 8:42 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
942 PM CDT Sun Jun 18 2023
...New NEAR TERM...
.NEAR TERM...
(Rest of tonight)
Issued at 942 PM CDT Sun Jun 18 2023
Clusters of strong-severe thunderstorms (in advance of a slow-
moving surface trough) will continue to spread eastward into
northern AL from adjacent portions of northern MS/southwestern TN
within the next 1-2 hours. With 45-55 knot westerly flow atop a
modest south-southwesterly low-level jet (which should steadily
strengthen to 35-45 knots later this evening), vertical wind shear
will remain favorable for the development of supercell storm
structures and low-level mesocyclones. At this point, the risk for
tornadoes appears to be greatest across our northwest AL
counties, where dewpoints in the lower 70s are supporting locally
higher MUCAPE (up to 1500-2000 J/kg) and recently issued Tornado
Watch 337 is in effect until 2 AM CDT. Over the course of the
night, we expect convection to gradually grow upscale into a
linear system, which could produce damaging winds and may warrant
a Severe Thunderstorm Watch for points further to the east.
&&
.SHORT TERM...
(Monday through Wednesday)
Issued at 133 PM CDT Sun Jun 18 2023
The upper trough pattern is expected to then become cutoff over
the OH/TN Valleys starting Mon. With increasing buoyant energy,
showers/tstms will remain in the forecast thru the day Mon.
Multiple rounds of locally heavy rainfall may also translate into
a localized flooding threat on Mon, although this threat should
weaken Mon evening with the loss of sensible heat. Given the
amount of cloud cover/rainfall in the area, highs on Mon look to
trend more in the lower/mid 80s for most spots. The upper low is
then expected to linger over the region thru the middle of the
week, with sct/num showers/tstms remaining in the forecast, predom
during the times of peak heating. Highs Tue/Wed look to trend
more in the lower 80s/near 80F, while lows into Tue morning fall
mainly into the mid/upper 60s.
&&
.LONG TERM...
(Wednesday night through Sunday)
Issued at 133 PM CDT Sun Jun 18 2023
A broad upper low/trough axis looks to remain in place thru the
end of the work week, before the trough pattern begins to lift
more to the NE. This will at least maintain iso/sct showers/tstms
in the forecast into next weekend. Highs Thu/Fri look to climb
predom into the lower/mid 80s, before afternoon temps climb more
into the mid/upper 80s this weekend. Overnight lows for the most
part look to remain in the mid 60s/70F for most areas.
&&
.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Sun Jun 18 2023
VFR conditions will prevail early in the TAF period, as a broken
band of lgt-mod SHRA falling from mid-lvl clouds shifts
northeastward in conjunction with a warm front. However, low
stratus will quickly build into the region early this evening as
the low-levels moisten considerably within a strengthening
southwesterly flow regime ahead of an approaching sfc trough. Warm
sector convection that will develop over the next several hours
ahead of the trough will spread quickly eastward, likely impacting
MSL/2-6Z and HSV/4-8Z, and perhaps prompting AWWs for strong wind
gusts, hail and lightning. MVFR stratus will remain in place
after precipitation ends, with a period of IFR conditions possible
btwn 10-15Z as winds veer to WSW and subside. VFR conds will
return by 15Z, with a second round of showers and storms possible
late in the period (21-00Z), when another weak convergence axis
will drop southward around a low pressure system to our north.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...70/DD
SHORT TERM...09
LONG TERM...09
AVIATION...70/DD
In the hours before
Special weather statement, Jun 18, 10:09 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1109 PM CDT Sun Jun 18 2023
ALZ007-008-016-190500-
Marshall AL-Morgan AL-Cullman AL-
1109 PM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of west central
Marshall, northwestern Cullman and Morgan Counties through MIDNIGHT
CDT...
At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sardis, or 10 miles southwest of Hartselle, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartselle, Falkville, Vinemont, Somerville, West Point, Eva,
Valhermoso Springs, Cole Springs, Battleground and Lacon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Alabama.
&&
LAT...LON 3424 8711 3436 8711 3455 8678 3455 8675
3459 8671 3459 8669 3456 8667 3455 8665
3436 8647 3415 8706
TIME...MOT...LOC 0408Z 240DEG 34KT 3430 8703
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25Special weather statement, Jun 18, 10:44 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1144 PM CDT Sun Jun 18 2023
ALZ006>009-190515-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
1144 PM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northern Marshall,
southwestern Jackson, southeastern Madison and southeastern Morgan
Counties through 1215 AM CDT...
At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morgan City, or 9 miles south of Redstone Arsenal, moving northeast
at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Grant,
Gurley, Woodville, Morgan City, Paint Rock, Union Grove and
Valhermoso Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3434 8663 3452 8675 3477 8631 3449 8609
TIME...MOT...LOC 0444Z 241DEG 42KT 3449 8660
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
25Hail, Madison
- When
- June 18, 10:52 PM CST
- Where
- Madison County, 1.79 mi NW of Owens Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.600, -86.490
A social media report indicated dime to quarter sized hail on Knotty Walls Road. Time estimated by radar.
Hail, Madison
- When
- June 18, 10:54 PM CST
- Where
- Madison County, 0.88 mi NE of Owens Xrds
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.589, -86.459
Hail larger than quarters was reported in Owens Crossroads. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- June 18, 10:56 PM CST
- Where
- Madison County, 0.89 mi NE of Owens Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.590, -86.460
Social media report and photos indicated a construction dumpster was blown onto a vehicle. Minor house damage was reported from debris in the Richmond neighborhood of Owens Crossroads. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- June 18, 10:56 PM CST
- Where
- Madison County, 1.33 mi ESE of Owens Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.570, -86.450
Social media reports and photos indicated trees were down in the road on Brockway Road. There was also minor roof damage to a home. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- June 18, 10:56 PM CST
- Where
- Madison County, 1.14 mi E of Owens Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -86.450
A large portion of an automotive service business was severely damaged.
Thunderstorm Wind, Madison
- When
- June 18, 10:56 PM CST
- Where
- Madison County, 0.96 mi SW of Cave Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 34.590, -86.432
Social media photos indicated at least three large trees were uprooted on Piney Woods Road.
Thunderstorm Wind, Madison
- When
- June 18, 10:56 PM CST
- Where
- Madison County, 1.43 mi ENE of Owens Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.588, -86.447
A photo received on social media indicated a tree down over the road near the 400 block of Wilson Mann Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- June 18, 10:57 PM CST
- Where
- Madison County, 0.89 mi SW of Cave Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.590, -86.430
A social media report indicated several large trees were uprooted and a porch column was torn off at a residence on Piney Woods Road. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- June 18, 10:57 PM CST
- Where
- Madison County, 1.3 mi ESE of Owens Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.575, -86.448
Social media reports indicated trees were knocked down on a house and part of the roof of a barn was blown away on Guthery Avenue off of Highway 431. Time estimated by radar.
Hail, Madison
- When
- June 18, 11:00 PM CST
- Where
- Madison County, 1.7 mi WSW of Berkley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.620, -86.457
A social media photo indicated quarter sized hail hell off of Highway 431 about three miles south of the Hampton Cove intersection.
Hail, Madison
- When
- June 18, 11:02 PM CST
- Where
- Madison County, 0.57 mi W of Cave Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.600, -86.430
Social media reports indicated quarter sized hail had fallen on Cave Spring Road. Time estimated by radar.
Hail, Madison
- When
- June 18, 11:03 PM CST
- Where
- Madison County, 0.12 mi SW of Gurley
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.699, -86.382
Hail larger than a quarter was reported in Gurley. Time estimated by radar.
Hail, Jackson
- When
- June 18, 11:08 PM CST
- Where
- Jackson County, 1.33 mi ENE of Woodville
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -86.260
Baseball sized hail was reported in Woodville. Time estimated by radar.
Hail, Jackson
- When
- June 18, 11:15 PM CST
- Where
- Jackson County, Woodville
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -86.280
Golf ball sized hail was reported in Woodville.
Thunderstorm Wind, Madison
- When
- June 18, 11:15 PM CST
- Where
- Madison County, Gurley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.700, -86.380
Trees were snapped at 351 Old Gurley Pike.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, June 18 to 19, 20231 death · 25 injured · $11 million · EF3 · 51 events
- Tornadoes and Damaging Winds in Arkansas, June 18, 2023$200,000 · EF2 · 33 events
- Damaging Winds in Arkansas, June 18, 2023$1.5 million · 85 kt wind · 3 events
- Tornado and Flash Flooding in Alabama, June 18 to 19, 2023EF1 · 70 events
- Damaging Winds in Missouri, June 18, 2023$145,000 · 60 kt wind · 28 events
- Flash Flood and Damaging Winds in Alabama, June 18 to 20, 2023$200,000 · 55 kt wind · 12 events
- Excessive Heat and Heat in Texas, June 18 to 22, 202354 events
- Damaging Winds in Mississippi, June 18, 2023$55,000 · 50 kt wind · 4 events
- Flash Flooding and Flood in Georgia, June 18 to 22, 2023$8,000 · 55 kt wind · 39 events
- Damaging Winds in Louisiana, June 18, 2023$40,000 · 60 kt wind · 2 events
- Flash Flood in Kentucky, June 18 to 19, 2023$30,000 · 1 event
- Hail and Damaging Winds in Louisiana, June 18, 20231.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115525, 1115526, 1115528, 1115539, 1115541, 1115542, 1115544, 1115545, 1115546, 1115548, 1115553, 1115557, 1115558, 1115559, 1115561.